Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 69, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 23, 1998, 10:29 PM CDT for Cedar County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 1998, 10:29 PM CDT (03:29 UTC)
- Expired
- May 23, 1998, 11:20 PM CDT
- In force
- 51 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Cedar County, IA
The radar
The Quad Cities radar (KDVN), 49 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1302 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -114 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
198 WUUS1 KMLI 240330 RRA SVRMLI IAC031-240415- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1029 PM CDT SAT MAY 23 1998 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CEDAR COUNTY IN EAST CENTRAL IOWA * UNTIL 1120 PM CDT * AT 1025 PM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES NORTH OF MUSCATINE OR 10 MILES SOUTH OF LOWDEN MOVING NORTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LOWDEN AROUND 1055 PM CDT CLARENCE AROUND 1100 PM CDT MASSILLON AROUND 1115 PM CDT DAMAGING WINDS OVER 55 MPH AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS PHILIP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:11 PM CDT, 9 hours 18 minutes earlier.
Area forecast discussion, May 23, 1:11 PM CDT, 9 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 111 PM CDT SAT MAY 23 1998 THE 12Z 850MB ANALYSIS SHOWED LOW PRESSURE OVER KANSAS WITH GOOD WARM AIR ADVECTION ACROSS MISSOURI. LARGE AREA OF +10 DEW POINTS OVER SOUTHERN IOWA AND NORTHERN MISSOURI. THE 500 MB ANALYSIS SHOWED VERY DRY AIR...DEW POINT DEPRESSIONS 25 DEGREES C AND MORE... OVER CENTRAL PLAINS. THIS AREA BETWEEN WEAK JET STREAK OVER NORTHEAST COLORADO AND NEBRASKA AND STRONG SOUTHERN JET. THE WEAK JET MAY BE HELPING TO MAINTAIN THUNDERSTORM OVER NORTHERN IOWA. THIS IS A CONCERN THIS AFTERNOON AS A LITTLE SOUTHWARD DEVELOPMENT MAY DRAW THE ACTIVITY INTO NORTHERN TIER OF CWA. CURRENTLY PICKING UP ABOUT 80 KNOTS OF STORM TOP DIVERGENCE(42000 FT). CONCERN IS POPS TONIGHT AND CURRENT CONVECTION. ALL THREE MODELS (ETA...NGM AND AVN) INDICATE SYSTEM MOVING THROUGH BETWEEN 03Z AND 12Z TONIGHT WITH THE AVN RUN THE FARTHEST NORTH. BOTH ETA AND NGM KEEP BEST LOW LEVEL FEATURES TO THE SOUTH OF CWA BUT ALL THREE AGREE ON SWINGING A VORT MAX THROUGH WITH GOOD DIVERGENCE AT 300MB. BOTH ETA AND NGM PICKING UP ON THIS WEAK JET STREAK AND BOTH SHOW RIGHT REAR QUAD INTERACTION WITH LEFT FRONT QUAD OF SOUTHERN STREAK ENTERING EASTERN KANSAS. CURRENT FORECAST NOT BAD. WOULD KEEP LIKELY IN SOUTHERN TIER WITH LOWER POPS REST OF AREA. LOW LEVEL JET PROGGED TO SWING TO THE SOUTH LAST NIGHT BUT REMAINED MORE WEST-SOUTHWEST SO NO LIFT ACROSS STATIONARY FRONT. LOW LEVEL SOUTHWEST FLOW OVER OKLAHOMA PROGGED TO SWING AROUND SOUTHERN SIDE OF LOW PRESSURE AND BECOME MORE SOUTHERLY AGAIN TONIGHT. IF SO WOULD EXPECT MUCH MORE CONVECTION THEN LAST NIGHT. WILL SEE IF IT OCCURS. CID 58/50 DBQ 54/40 MLI 58/60 BRL 60/70 WEISSER
In the hours before
Local storm report, May 23, 7:34 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 734 PM CDT SAT MAY 23 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0823 PM CARTHAGE IL 1.00 INCH HAIL 05/23/98 HANCOCK NICKEL TO QUARTER SIZE HAIL JDH
Local storm report, May 23, 8:37 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
837 PM CDT SAT MAY 23 1998
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
0846 PM COLCHESTER IL 1.00 INCH HAIL
05/23/98 MCDONOUGH QUARTER SIZE HAIL AND WIND
GUST TO 55 MPHLocal storm report, May 23, 8:37 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
837 PM CDT SAT MAY 23 1998
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
0846 PM COLCHESTER IL 1.00 INCH HAIL
05/23/98 MCDONOUGH QUARTER SIZE HAIL AND WIND
GUST TO 55 MPHNearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.